Alert archive / Louisiana / Flash Flood Watches in 2014
Flash Flood Watch 3, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood watch at Mar 28, 2014, 3:25 PM CDT for 6 parishes in Louisiana; 5 counties in Mississippi. It took effect at Mar 28, 2014, 4:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2014, 3:25 PM CDT (20:25 UTC)
- In effect from
- Mar 28, 2014, 4:00 PM CDT
- Expired
- Mar 29, 2014, 3:51 AM CDT
- In force
- 12 hr
- Issued by
- NWS New Orleans, LA
- Flood severity
- None
Counties East Feliciana Parish, LA, Saint Bernard Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Feliciana Parish, LA, Amite County, MS, Pearl River County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 544 m²/s²
- 0-3 km storm-relative helicity
- 729 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.3
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood watch went out at Mar 28, 4:41 AM CDT, 10 hours 44 minutes earlier.
Area forecast discussion, Mar 28, 4:41 AM CDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
441 AM CDT FRI MAR 28 2014
.SYNOPSIS...
LATEST SURFACE ANALYSIS SHOWED A DEEP 994MB LOW OVER LAKE MICHIGAN
AND AN ASSOCIATED TRAILING COLD FRONT SOUTH TO NORTHERN ARKANSAS
TO THE NORTH CENTRAL TEXAS. SOUTHERLY FLOW WAS NOTED SOUTH OF THIS
BOUNDARY. DEWPOINT READINGS HAVE INCREASE TO THE LOWER TO MID 60S
ACROSS THE FORECAST AREA AND NEAR 70F ALONG THE TEXAS COAST. WATER
VAPOR IMAGERY SHOWED A DISTURBANCE OVER NORTHERN LOUISIANA
EMBEDDED IN THE WEST FLOW AND CLOUD COOLING IN CLOUD MASS OVER
SOUTHWEST MISSISSIPPI THIS MORNING. REGIONAL RADARS SHOWED
NUMEROUS SHOWERS AND THUNDERSTORMS AHEAD OF THE
DISTURBANCE...MAINLY FROM CENTRAL LOUISIANA TO CENTRAL ALABAMA. IN
ADDITION...THE UPPER AIR ANALYSIS SHOWED A TROUGH AXIS ALONG THE
FRONT RANGE FROM WYOMING TO NEW MEXICO.
&&
.DISCUSSION...
UPPER LEVEL DISTURBANCE OVER NORTHERN LOUISIANA IS EXPECTED TO
SHIFT EAST THROUGH THIS MORNING. CONVECTION WILL SHIFT EAST BEST
COVERAGE OVER NORTHWEST ZONES THIS MORNING. HOWEVER...GFS SHOWED SPEED
DIVERGENCE FROM FORECAST AREA TO NORTH FLORIDA AND THE DISTURBANCE
PRESSING EAST AND STORMS WILL CONTINUE TO DEVELOP OVER THE AREA
TODAY. ERGO...WILL MAINTAIN LIKELY TO CATEGORICAL POPS THIS
MORNING AND DECREASE RAIN CHANCES THIS AFTERNOON AS THE
DISTURBANCE CONTINUE TO PRESS EAST.
A SLIGHT RELATIVE LULL IN CONVECTION MAY EXIST LATER THIS
AFTERNOON AND THIS EVENING. HOWEVER...MODEL SOUNDING SHOWED AN
INCREASE IN MID LAYER INSTABILITY WITH CAPE VALUES UP TO 2500J/KG
ACROSS NORTHWEST ZONES THIS AFTERNOON TO 1000 J/KG OVER
MISSISSIPPI COAST AND COASTAL WATERS. 00Z MODEL SOUNDING AT BTR
HALF THE GROWTH REGION FOR HAIL ABV -20C. ALTHOUGH COVERAGE MAY
NOT BE AS MUCH AS CURRENT STATE THIS MORNING...STORMS MAY CONTAIN
HAIL AND GUSTY WINDS THIS AFTERNOON AND TONIGHT... THE SECOND
WAVE WILL QUICKLY TRACK ACROSS THE AREA LATE TONIGHT AND STRONG
CONVECTION WILL END FROM FROM WEST TO EAST BY 12Z SATURDAY. WILL
LINGER SHOWERS SATURDAY BUT CLEARING OF PRECIP WILL OCCUR BY NOON
SATURDAY.
PACIFIC SYSTEM WILL KNOCK DOWN TEMPS A HAIR WITH MORNING TEMPS
RETURNING TO THE 40S SUNDAY AND MONDAY MORNINGS. THE NEXT SYSTEM
WILL REMAIN TO THE NORTH AND INCREASE CLOUDS ACROSS THE AREA
TUESDAY. AN UPPER LEVEL TROUGH IS EXPECTED TO DEEPEN OVER THE
ROCKIES AND CREATE SOUTHWEST FLOW OVER SOUTH CENTRAL CONUS AND
BRING A RAIN CHANCES ACROSS NORTHWEST ZONES WEDNESDAY. RAIN
CHANCES WILL INCREASE TOWARD THE END OF NEXT WEEK AS THIS SYSTEM
PUSH ACROSS THE MISSISSIPPI VALLEY BY FRIDAY.
&&
.AVIATION...MVFR AND TEMPO IFR CIGS WILL BE A PROBLEM THROUGH THE
MORNING BUT BY LATE MORNING/MIDDAY MOST TERMINALS WILL BE BACK IN
MINIMAL MVFR STATUS OR EVEN VFR STATUS AS CIGS RISE. LOW CIGS AND
TSRA SHOULD RETURN LATE THIS AFTN AND THIS EVNG AS THE COLD FRONT
PUSHES THROUGH. FRONTAL PASSAGE WILL OCCUR OVERNIGHT MOST LIKELY
AFTER 06Z. /CAB/
&&
.MARINE...ONSHORE FLOW IS ALREADY WEAKENING AND WILL DO SO THROUGH
THE MORNING. ADV/S WILL EXPIRE THROUGH OUT THE MORNING BUT THIS WILL
BE SHORT LIVED AGAIN. A COLD FRONT WILL SLOWLY WORK TWRDS THE REGION
TONIGHT AND SHOULD FINALLY PUSH THROUGH THE COASTAL WATER LATE SAT
MORNING. AFTER FRONTAL PASSAGE MODERATE TO STRONG OFFSHORE WINDS
WILL DEVELOP AND ADV/S WILL LIKELY BE NEEDED ONCE AGAIN. WINDS WILL
RELAX SUN AS HIGH PRESSURE PUSHES INTO THE DEEP SOUTH AND RETURN
FLOW SHOULD RETURN BY MONDAY AS THE SFC HIGH PUSHES OFF TO THE EAST
INTO THE SERN CONUS. /CAB/
&&
.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT
SMALL CRAFT ADV
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 81 57 73 42 / 70 70 20 10
BTR 83 63 74 46 / 70 70 10 10
ASD 80 62 75 45 / 70 70 30 10
MSY 80 64 76 54 / 70 70 20 10
GPT 76 62 76 46 / 70 70 40 10
PQL 77 62 75 47 / 70 70 40 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM FRIDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20
NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 10 AM FRIDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM
20 TO 60 NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER
ATCHAFALAYA RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER FROM 20 TO 60 NM...AND COASTAL WATERS FROM THE
SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
FROM 20 TO 60 NM.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM FRIDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20
NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 10 AM FRIDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM
20 TO 60 NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER
ATCHAFALAYA RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER FROM 20 TO 60 NM...AND COASTAL WATERS FROM THE
SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
FROM 20 TO 60 NM.
&&Hazardous weather outlook, Mar 28, 12:21 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1221 PM CDT FRI MAR 28 2014 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-290530- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1221 PM CDT FRI MAR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER MUCH OF THE OUTLOOK AREA BUT THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND NORTHWEST OF A LINE FROM BATON ROUGE TO MCCOMB. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT AHEAD OF A SLOWLY APPROACHING COLD FRONT. THE MAIN THREATS FROM SEVERE STORMS WILL BE LARGE HAIL AND STRONG TO DAMAGING STRAIGHT LINE WINDS AND MAINLY LATE THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL IS ALSO LIKELY WITH SOME OF THESE STORMS...AND COULD PRODUCE FLOODING IN AREAS HARD HIT BY HEAVY RAIN THIS MORNING. WINDS WILL REMAIN MODERATE TO STRONG OVER THE OUTER WATERS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SMALL CRAFT ADVISORIES WILL AGAIN BE NEEDED OVER THE COASTAL WATERS ON SATURDAY AFTER THE PASSAGE OF A COLD FRONT LATE SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER MAY BE NEEDED THIS EVENING.
In the hours before
Special weather statement, Mar 28, 10:06 AM CDT, 5 hours 19 minutes before
LAZ060>062-064-281600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1006 AM CDT FRI MAR 28 2014 ...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING ST. CHARLES PARISH...UPPER JEFFERSON PARISH...ORLEANS PARISH...UPPER ST. BERNARD PARISH... AT 958 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A LINE OF STRONG THUNDERSTORMS FROM NEAR NEW ORLEANS TO 13 MILES SOUTHWEST OF AVONDALE...MOVING EAST AT 20 MPH. THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND... BRIDGE CITY...LAKEFRONT AIRPORT...NEW ORLEANS...WESTWEGO...MARRERO... GRETNA...TERRYTOWN...CHALMETTE AND LAKE CATHERINE. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. ADDITIONALLY...FREQUENT LIGHTNING IS OCCURRING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. HEAVY RAINFALL OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME WILL ALSO BE POSSIBLE WITH THESE STORMS. THESE RAINFALL TOTALS COULD RESULT IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. HEAVY RAIN WILL ALSO RESULT IN REDUCED VISIBILITY ALONG AREA ROADWAYS INCLUDING INTERSTATES 10...610 AND 510. DRIVERS TRAVELING THROUGH THE IMPACTED AREAS SHOULD EXERCISE CAUTION. 95/DM
Special weather statement, Mar 28, 2:47 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 247 PM CDT FRI MAR 28 2014 LAZ040-050-058-060>064-072-282200- ST. TAMMANY-LIVINGSTON-ST. JOHN THE BAPTIST-ST. CHARLES- UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD- SOUTHERN TANGIPAHOA- INCLUDING THE CITIES OF...SLIDELL...MANDEVILLE...COVINGTON... LACOMBE...DENHAM SPRINGS...WALKER...LAPLACE...RESERVE... DESTREHAN...NORCO...METAIRIE...KENNER...NEW ORLEANS... BELLE CHASSE...CHALMETTE...VIOLET...HAMMOND...PONCHATOULA 247 PM CDT FRI MAR 28 2014 ...SHOWERS AND SCATTERED THUNDERSTORMS CONTINUING ACROSS THE AREA... SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE TO PRODUCE MODERATE TO HEAVY RAIN ACROSS PORTIONS OF SOUTHEAST LOUISIANA SURROUNDING LAKE PONTCHARTRAIN. RAINFALL AMOUNTS OF TWO TO FOUR INCHES HAVE BEEN COMMON TODAY ACROSS THE AREA. THIS HAS PRODUCED TEMPORARY STREET FLOODING IN SEVERAL AREAS. ADDITIONAL RAINFALL WILL SLOW DOWN ANY IMPROVEMENT IN CONDITIONS. DRIVERS SHOULD BE PREPARED FOR PONDING OF WATER ON STREETS AND HIGHWAYS AND PLEASE DO NOT DRIVE THROUGH AREAS OF DEEP WATER. RAIN IS EXPECTED TO DIMINISH FOR A PERIOD LATER THIS AFTERNOON...BUT THERE IS THE POTENTIAL FOR ADDITIONAL THUNDERSTORMS OVERNIGHT.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 11:33 PM CDT | Severe Thunderstorm Warning | LIX | Washington | 27 min |
| Mar 28, 1:16 AM CDT | Special Marine Warning | LIX | 59 min | |
| Mar 28, 7:36 AM CDT | Special Marine Warning | LIX | 39 min | |
| Mar 28, 8:36 AM CDT | Flash Flood Warning | LIX | Saint Helena, Tangipahoa, Washington | 3 hr |
| Mar 28, 10:05 AM CDT | Areal Flood Advisory | LIX | Saint Tammany | 115 min |
| Mar 28, 10:33 AM CDT | Flash Flood Warning | LIX | Orleans, Saint Bernard | 87 min |
| Mar 28, 10:37 AM CDT | Flash Flood Warning | LIX | Saint Tammany | 83 min |
| Mar 28, 11:11 AM CDT | River Flood Warning | LIX | Saint Tammany, Washington | 47 days |
| Mar 28, 11:11 AM CDT | River Flood Warning | LIX | Saint Tammany | 37 days |
| Mar 28, 11:29 AM CDT | Special Marine Warning | LIX | 31 min | |
| Mar 28, 12:08 PM CDT | Flash Flood Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 112 min |
| Mar 28, 6:35 PM CDT | Special Marine Warning | LIX | 25 min | |
| Mar 28, 12:05 AM CDT | Severe Thunderstorm Warning | LIX | Pearl River | 40 min |
| Mar 28, 3:50 AM CDT | Flash Flood Warning | LIX | Amite, Wilkinson | 3 hr |
| Mar 28, 8:25 AM CDT | Areal Flood Warning | LIX | Amite, Wilkinson | 3 hr |
| Mar 28, 9:00 AM CDT | Flash Flood Warning | LIX | Harrison, Jackson | 3 hr |
| Mar 28, 10:20 AM CDT | River Flood Warning | LIX | Wilkinson | 7 hr |
| Mar 28, 11:19 AM CDT | River Flood Warning | LIX | Pearl River | 59 hr |
| Mar 28, 11:19 AM CDT | River Flood Warning | LIX | Pearl River | 58 hr |
| Mar 28, 4:20 PM CDT | River Flood Warning | LIX | Harrison | 64 hr |
| Mar 28, 4:20 PM CDT | River Flood Warning | LIX | Harrison | 42 hr |
Nearby
Flash Flood Watches in Louisiana, 2014Flash Flood Watches in Mississippi, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.